As we age our sleep patterns change, so as seniors we may become sleepy earlier, wake up earlier, or enjoy less deep sleep. A study of adults over 65 found that 13 percent of men and 36 percent of women take more than 30 minutes to fall asleep.
So it may explain why the use of sleep medications is on the rise. But with it, come some potentially serious side effects
A recent HealthDay story found that researchers studying emergency-room cases involving sleep medications such as Ambien, increased sharply from about 6,000 in 2005 to more than 19,000 in 2010.
“Women were more often affected than men. The findings revealed that during the study time frame, there was a 274 percent increase in the number of women who went to the emergency room due to a reaction involving zolpidem (the active ingredient in Ambien), compared to a 144 percent increase among men. In 2010 alone, women accounted for 68 percent of all trips to the emergency room for an adverse reaction related to zolpidem, the researchers said.”
The study’s authors also noted that adverse reactions to these sleep aids could be worsened when the medication is taken with other substances, such as certain anti-anxiety drugs and narcotic pain relievers
Caregivers should look for signs that a senior might be having an adverse reaction from their sleep- medication. These include: daytime drowsiness, dizziness, hallucinations, agitation, sleep-walking and drowsiness while driving.
It is important to talk with a senior’s healthcare team to see if a sleep medication has been prescribed, and determine if a senior is taking the proper dose or having adverse reactions. While visiting, also look for over-the-counter sleep medications.
If you’re unsure about sleeping medication use, a home caregiver from Assisting Hands can provide guidance.
by Richard Ueberfluss PT, MBA, FACHE,
president of Assisting Hands/Naperville-Hinsdale